Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2018, 6:25 PM CDT for Hamilton County, Webster County, Wright County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 6:25 PM CDT (23:25 UTC)
- Expired
- May 3, 2018, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
422 WUUS53 KDMX 032325 SVRDMX IAC079-187-197-040015- /O.NEW.KDMX.SV.W.0037.180503T2325Z-180504T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 625 PM CDT THU MAY 3 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northeastern Webster County in central Iowa... Southern Wright County in north central Iowa... Northern Hamilton County in central Iowa... * Until 715 PM CDT. * At 625 PM CDT, a severe thunderstorm was located 9 miles southwest of Eagle Grove, or 9 miles northwest of Webster City, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Webster City, Eagle Grove, Big Wall Lake, Dows, Duncombe, Williams, Blairsburg, Vincent, Woolstock, Rowan, Galt and Sportsman Park. This includes Interstate 35 between mile markers 144 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4246 9405 4261 9410 4276 9350 4245 9350 TIME...MOT...LOC 2325Z 256DEG 22KT 4255 9397 HAIL...<.75IN WIND...60MPH $$ Donavon
3 follow-up statements
286
WWUS53 KDMX 032338
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
638 PM CDT THU MAY 3 2018
IAC079-187-197-040015-
/O.CON.KDMX.SV.W.0037.000000T0000Z-180504T0015Z/
Webster IA-Wright IA-Hamilton IA-
638 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN WEBSTER...SOUTHERN WRIGHT AND NORTHERN HAMILTON
COUNTIES...
At 637 PM CDT, a severe thunderstorm was located near Eagle Grove, or
7 miles north of Webster City, moving east at 25 mph.
HAZARD...60 mph wind gusts. Law enforcement reported two large trees
down in Fort Dodge as the storms moved through around 6 pm.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Webster City, Eagle Grove, Big Wall Lake, Dows, Duncombe, Williams,
Blairsburg, Vincent, Woolstock, Rowan, Galt and Sportsman Park.
This includes Interstate 35 between mile markers 144 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4246 9405 4263 9402 4276 9350 4245 9350
TIME...MOT...LOC 2337Z 256DEG 22KT 4257 9387
HAIL...<.75IN
WIND...60MPH
$$
Donavon456 WWUS53 KDMX 032347 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 647 PM CDT THU MAY 3 2018 IAC079-187-197-040015- /O.CON.KDMX.SV.W.0037.000000T0000Z-180504T0015Z/ Webster IA-Wright IA-Hamilton IA- 647 PM CDT THU MAY 3 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR EASTERN WEBSTER...SOUTHERN WRIGHT AND NORTHERN HAMILTON COUNTIES... At 646 PM CDT, a severe thunderstorm was located 7 miles southeast of Eagle Grove, or 8 miles north of Webster City, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Webster City, Eagle Grove, Big Wall Lake, Dows, Williams, Blairsburg, Woolstock, Rowan, Galt and Sportsman Park. This includes Interstate 35 between mile markers 144 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4246 9394 4264 9395 4276 9350 4245 9350 TIME...MOT...LOC 2346Z 255DEG 20KT 4258 9381 HAIL...<.75IN WIND...60MPH $$ Donavon
134
WWUS53 KDMX 040012
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
712 PM CDT THU MAY 3 2018
IAC079-187-197-040022-
/O.EXP.KDMX.SV.W.0037.000000T0000Z-180504T0015Z/
Webster IA-Wright IA-Hamilton IA-
712 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WEBSTER...SOUTHERN
WRIGHT AND NORTHERN HAMILTON COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4246 9394 4264 9395 4276 9350 4245 9350
TIME...MOT...LOC 0012Z 256DEG 22KT 4262 9361
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:26 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 3, 3:26 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 326 PM CDT Thu May 3 2018 .SHORT TERM.../Tonight through Friday/ Issued at 325 PM CDT Thu May 3 2018 The primary concern remains severe weather and heavy rain into the evening hours. Elevated convection appears to be expanding across northeast NE ahead of the approaching upper level low. There is a pronounced elongated PV trough from NM into NE with one short wave of note over far southwest NE and another driving this convection over northeast NE. This deep, phased thermodynamic and kinematic forcing will phase into a convective deformation zone producing fairly widespread moderate to heavy rains over northern Iowa, which is farther north than previously anticipated. The heavy rain parameters are not extreme, but the extended period of precip with low static stabilities will result in widespread 1-2 inch rains with a Flood Watch posted for expected rises along the Cedar River at Cedar Falls. No Flash Flood Watch at the moment due to rates not getting too crazy, but Flash Flood Guidance there is fairly low due to recent rains and snow melt. Farther south, severe weather will be the primary concern. 19Z surface analysis notes the surface low near Manhattan KS with objective analysis noting decent pressure falls into IA and warm front just south of Des Moines. Discrete convection has recently developed just ahead of the triple point and is expected to move into southwest IA over the next several hours. Most convection allowing models /CAMs/ are similar with this progression bringing a broken line of discrete convection across southern Iowa during the early evening hours. There will certainly be a window for severe potential with extreme deep shear values resulting in large hail and wind potential, and mid level lapse rates and DCAPE/delta theta-e values all increase respectively. The tornado window is not great or long lasting, but forecast soundings and RAP plan views suggest better low level kinematics ahead of the triple point in terms of ESRH and 0-1km shear and well as lower LCLs due to lingering fog and stratus. Thus the tornado threat in the current Severe Thunderstorm Watch is likely better in our northern portions and other parts of southern Iowa. CAMs suggest the broken line will exit our forecast area by +/- 03z but the deformation zone precip may linger through midnight. Tomorrow will provide a welcome relief to our recent active weather with plenty of sunshine and seasonal temperatures as strong subsidence and drying follow this system. .LONG TERM.../Friday night through Thursday/ Issued at 325 PM CDT Thu May 3 2018 The main concern over the extended period was focused temperatures and low chances of storms Saturday into Saturday night. Leaned toward a blend of the GFS/ECMWF throughout the extended period as models remain in good agreement. Northwest flow aloft becomes the dominant weather feature over the weekend into early next week before a strong 500mb shortwave pushes across the region by Tuesday into Wednesday. There is a weak cold front to push across the state Saturday night and will spawn some convection late in the afternoon over northern Iowa and then further south during the evening hours. Low potential for any widespread severe threat as the better instability is further south and the better forcing (albeit weak) remains in the north late Saturday afternoon with the front. Certainly cannot rule out an isolated hail threat, but any widespread coverage of severe storms is unlikely. With the front slightly slower to move across the by Saturday evening, nudged up maximum temperatures a little on Saturday. Cooler temperatures back into the state by Sunday as a surface high pressure builds into the region through Monday. Dry and mild temperatures likely through the middle of the week. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 102 PM CDT Thu May 3 2018 IFR/MVFR conditions are in place along and north of a SW-NE stationary front centered through the Des Moines area with weak convection also moving through the same locations. A large low pressure upstream will also approach the MO River Valley late this afternoon blossoming more widespread showers and storms, especially across northern Iowa. This will produce a prolonged period of a least MVFR conditions there until conditions improve into Fri. Thunder will likely accompany the precip as well but have tried to relegate mention to only most likely locations and periods. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Small LONG TERM...Podrazik AVIATION...Small
Hazardous weather outlook, May 3, 1:15 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 115 PM CDT Thu May 3 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 115 PM CDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a Slight Risk of severe weather this afternoon and tonight over central and southern Iowa. Large hail, damaging wind, and an isolated tornado or two are possible. Excessive rainfall is likely through tonight, and may lead to localized areas of flash flooding. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the area late Saturday into Sunday and Tuesday into Wednesday; however, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from this afternoon and tonight. KLP
In the hours before
Local storm report, May 3, 5:33 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 4 NNW CASEY 41.57N 94.55W
05/03/2018 GUTHRIE IA TRAINED SPOTTER
SPOTTER SITUATED JUST N OF MENLO NOTED
FUNNEL CLOUD TO THE WNW. LOCATION
APPROXIMATE AT THE TIME.
&&Local storm report, May 3, 5:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 WNW URBANDALE 41.65N 93.77W
05/03/2018 E60 MPH POLK IA TRAINED SPOTTER
AT LEAST 60 MPH WINDS ALONG WITH COPIOUS
AMOUNTS OF SMALL HAIL.
&&Local storm report, May 3, 5:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM FUNNEL CLOUD 2 W GRIMES 41.69N 93.83W
05/03/2018 DALLAS IA TRAINED SPOTTER
FUNNEL CLOUD REPORTED NEAR THE DALLAS CENTER
GRIMES HIGH SCHOOL.
&&
FOWLELocal storm report, May 3, 5:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FUNNEL CLOUD 2 WSW STUART 41.49N 94.35W
05/03/2018 ADAIR IA TRAINED SPOTTER
FUNNEL CLOUD REPORTED - NEARLY TO THE
GROUND.
&&
REVLocal storm report, May 3, 6:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 3 E NORWALK 41.50N 93.63W
05/03/2018 E0.88 INCH WARREN IA EMERGENCY MNGR
NEAR HIGHWAY 5 AND COUNTY RD R63. RELAYED
FROM WARREN CO DEPUTY.
&&
BSSSpecial weather statement, May 3, 6:23 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT THU MAY 3 2018
IAZ082-040000-
Union IA-
623 PM CDT THU MAY 3 2018
...HAIL AND HEAVY RAIN IN SOUTHERN IOWA...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Creston, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Creston, Afton, Lorimor, Thayer and Creston Municipal Airport.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and southwestern Iowa.
LAT...LON 4101 9446 4116 9424 4116 9401 4106 9401
4103 9402 4092 9437
TIME...MOT...LOC 2323Z 233DEG 39KT 4099 9435
PodrazikThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:47 PM CDT | Flash Flood Warning | DMX | Adams, Ringgold, Taylor, Union | 6 hr |
| May 2, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 40 min |
| May 2, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Taylor, Union | 47 min |
| May 2, 9:43 PM CDT | Special Weather Statement | DMX | Wayne | 47 min |
| May 2, 11:14 PM CDT | River Flood Warning | DMX | Taylor | 49 min |
| May 2, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 29 min |
| May 3, 12:00 PM CDT | Special Weather Statement | DMX | Greene | 30 min |
| May 3, 2:24 PM CDT | River Flood Watch | DMX | Black Hawk | 6 days |
| May 3, 5:12 PM CDT | Tornado Warning | DMX | Adair, Guthrie | 33 min |
| May 3, 5:26 PM CDT | Tornado Warning | DMX | Dallas, Madison, Polk | 34 min |
| May 3, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 25 min |
| May 3, 5:43 PM CDT | Tornado Warning | DMX | Boone, Dallas, Polk, Story | 21 min |
| May 3, 5:45 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 30 min |
| May 3, 5:48 PM CDT | Tornado Warning | DMX | Adair, Madison | 17 min |
| May 3, 6:23 PM CDT | Special Weather Statement | DMX | Union | 37 min |
| May 3, 6:51 PM CDT | Special Weather Statement | DMX | Clarke, Warren | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.